Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 11, NWS State College, PA
NWS State College, PA issued this wind advisory at Nov 20, 2024, 11:28 AM EST for 18 counties in Pennsylvania. It took effect at Nov 20, 2024, 6:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2024, 11:28 AM EST (16:28 UTC)
- In effect from
- Nov 20, 2024, 6:00 PM EST
- Expired
- Nov 21, 2024, 1:00 AM EST
- In force
- 7 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 75 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WWUS71 KCTP 201628 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1128 AM EST Wed Nov 20 2024 PAZ017-018-024-025-033-034-210600- /O.NEW.KCTP.WI.Y.0011.241120T2300Z-241121T0600Z/ Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford- Including the cities of Somerset, Johnstown, Philipsburg, Bedford, DuBois, Altoona, and Clearfield 1128 AM EST Wed Nov 20 2024 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST THURSDAY... * WHAT...West winds 10 to 20 mph with gusts up to 45 mph expected. * WHERE...Bedford, Blair, Cambria, Clearfield, Northern Centre, and Somerset Counties. * WHEN...From 6 PM this evening to 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/statecollege Bowen
1 follow-up statement
264 WWUS71 KCTP 202314 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 614 PM EST Wed Nov 20 2024 PAZ019-026>028-035-036-056-057-059-063>066-210600- /O.EXB.KCTP.WI.Y.0011.241121T0100Z-241121T0600Z/ Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry- Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of McConnellsburg, Lebanon, Chambersburg, Mount Union, Huntingdon, State College, Newport, Gettysburg, Harrisburg, Lewistown, Lancaster, York, Mifflintown, Hershey, and Carlisle 614 PM EST Wed Nov 20 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...West winds increasing to 15 to 25 mph with gusts up to 50 mph expected. * WHERE...A portion of central Pennsylvania. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ PAZ017-018-024-025-033-034-210600- /O.CON.KCTP.WI.Y.0011.000000T0000Z-241121T0600Z/ Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford- Including the cities of DuBois, Philipsburg, Bedford, Altoona, Clearfield, Somerset, and Johnstown 614 PM EST Wed Nov 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Bedford, Blair, Cambria, Clearfield, Northern Centre, and Somerset Counties. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/statecollege Lambert/Bauco/Beaty
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:25 AM EST, 3 minutes earlier.
Area forecast discussion, Nov 20, 11:25 AM EST, 3 minutes before
Area Forecast Discussion National Weather Service State College PA 1125 AM EST Wed Nov 20 2024 .SYNOPSIS... *Brief period of moderate to locally heavy rain spreads from west to east this evening into early tonight *Big pattern change for late week associated with the first winter storm of the season *Heavy, elevation-driven wet snow accumulation possible in the Laurel Highlands and Poconos Thursday night-Friday night && .NEAR TERM /THROUGH TONIGHT/... Low thick clouds and fog continue to hang on across much of the central and northern mountains in the latter half of this morning. Sun has broken out across the southern half of the Commonwealth, and temperatures are beginning to rise. Most of central PA should break out into partly sunny skies ahead of the occluded front expected to reach us later this evening, which will promote the weak instability for the convective rain showers tonight. Previous Discussion... Expect late day highs in the mid 50s to low 60s or +10-15 degrees above daily climo. Hires models show a band of soaking rain accompanying an occluded front sweeping through the area this evening through early tonight. A brief period of convectively enhanced/locally heavy rainfall is possible given weak/slightly elevated instability particularly over portions of south central PA. The short duration downpours could cause some minor street or roadway ponding especially due to leaf-clogged storm drains. Conditions will turn windy and sharply colder in the wake of the frontal passage with temperatures falling about 20 degrees in 12 hours between 7pm-7am. 3-6mb pressure rises in 3hr along with strong CAA will promote brisk wind gusts between 30-40 mph. Min temps will be 10-20 degrees lower vs. last night in the 30-40F range by daybreak Thursday with an added wind chill factor. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Big pattern change unfolds for late week as complex but highly anomalous upper level closed low spawns the first winter storm of the season. Two key areas of concern: 1) Northeast zones adjacent to the Poconos: Elevation driven heavy wet snow potentially setting up over a 24hr period Thursday evening into Friday evening as robust deformation zone pivots over northeast PA. We were keen to issue a winter storm watch for the higher terrain zones adjacent to WFOs BGM and PHI with multi model/ensemble trends signaling increasing confidence in >6" near or above 1500ft. 2) Laurel Highlands: Multi-day upslope flow snow event is set to occur from Thursday night through Saturday night impacting the Laurel Highlands. This is our highest confidence heavy snow risk area given a very predictable long duration NW flow pattern. Ensemble guidance has been all over this going back more than a week and now short range blends indicate high odds for >6" of snow above 2000 feet. A winter storm watch was also issued for Somerset and Cambria Counties. A general 1-3 inches is forecast over the northwest Allegheny Mountains with some potential for local 3-6". Lower elevations along and to the southeast of I99/I80 corridor could pick up a slushy coating to an inch or so by the weekend, with very little to no snow accum expected in the lower Susq Valley. Blustery winds and heavy wet snow could result in moderate impacts (WSSI) particularly in the higher elevations, but any accums in the valleys would likely occur on grass and elevated surfaces. There are still some details to resolve, but feel watch issuance was a solid step in the headline progression at this stage/fcst length. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Lingering lake effect over the W Mtns should dwindle by Sunday afternoon, as inversion heights fall and high pressure approaches from the west. Milder conditions look likely next Monday ahead of an approaching cold front, which could produce late day rain showers. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... 11 AM update. 15Z TAFS sent. IFR to low MVFR CIGS will be tough to break/mix out this afternoon across much of Central and Northern PA under light llvl wind. VFR and a nice open area in the low cloud deck across SOuthern PA late this morning will be fleeting and expect high end MVFR to VFR BKN-OVC to advect back in from the southwest during the early to mid afternoon hours. Timing of a strong cold frontal passage with a narrow line of brief heavy showers and even a few embedded, low-topped TSRA with brief strong WSW-westerly wind gusts will impact the Western airfield from KJST to KAOO, KFIG and KBFD starting around 22-23Z and 02-03Z in the east. Peak wind gusts will be about 10 kts lower at Susq Valley TAF sites and points east. Precipitation will only last a few hours along and in the wake of the cfront, before an 8-12 hour period of improving MVFR to VFR in the east occur. Any improvement across the Laurel Highlands and NW Mtns will be much more brief (only 2-4 hours) and will likely stay MVFR during that time late tonight through the mid morning Thursday before the deepening cold air and moist upslope flow lowers cigs into IFR/LIFR with snow developing by later Thursday morning. Outlook... Thu-Sat...Restrictions likely with rain and snow showers, mainly across the mountains (BFD and JST). MVFR much of the time for UNV/IPT/AOO. Mainly VFR at LNS and MDT. Windy. Sun...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday afternoon through Saturday evening for PAZ024-033. Winter Storm Watch from Thursday afternoon through Friday afternoon for PAZ037-042-058. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Bowen SHORT TERM...Steinbugl LONG TERM...Lambert AVIATION...Lambert/Martin
Hazardous weather outlook, Nov 20, 4:52 AM EST, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 452 AM EST Wed Nov 20 2024 PAZ019-025>028-034>036-045-046-049>053-056-057-059-063>066-211000- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 452 AM EST Wed Nov 20 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The first snow accumulation of the season is possible Thursday night through Friday night. A wet, slushy snow accumulation ranging from a coating to an inch or two is most likely at elevations near and above 1500 feet and limited to grass and elevated surfaces. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-042-058-211000- Tioga-Sullivan-Schuylkill- 452 AM EST Wed Nov 20 2024 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-211000- Cambria-Somerset- 452 AM EST Wed Nov 20 2024 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017-018-041-211000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Northern Lycoming- 452 AM EST Wed Nov 20 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wet snow accumulation in the 1 to 3 inch range is probable from Thursday night through Friday night. Locally higher amounts between 3 and 6 inches are possible at elevations near and above 2000 feet. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 4:14 AM EST | Winter Storm Watch | CTP | Cambria, Lycoming, Potter, Schuylkill, Somerset, Sullivan and 1 more | 33 hr |
| Nov 20, 11:39 AM EST | Winter Storm Warning | CTP | Cambria, Columbia, Lycoming, Potter, Schuylkill, Somerset and 2 more | 59 hr |
| Nov 20, 11:39 AM EST | Winter Weather Advisory | CTP | Bedford, Blair, Cameron, Centre, Clearfield, Clinton and 7 more | 52 hr |
| Nov 20, 5:23 PM EST | Special Weather Statement | CTP | Warren | 67 min |
| Nov 20, 5:33 PM EST | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 72 min |
| Nov 20, 6:19 PM EST | Special Weather Statement | CTP | Clearfield, Elk, McKean | 26 min |
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.